Kansas, 2011

Hail in Kansas, May 11, 2011

May 11, 2011 · NWS TOP · 7 events in 5 counties and zones

On the afternoon and evening of May 11, 2011, thunderstorms developed ahead of an approaching cold front with a few of them producing severe sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon and evening of May 11, 2011, thunderstorms developed ahead of an approaching cold front with a few of them producing severe sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 11, 5:44 AM CST, 5 hours 49 minutes earlier.

Area forecast discussion, May 11, 5:44 AM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
644 AM CDT WED MAY 11 2011

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (TODAY THROUGH THURSDAY)...

WEDNESDAY COMMENCES AN ACTIVE TIME PERIOD FOR NORTHEAST KANSAS. AS
OF 08Z RADAR TRENDS SHOWED A WEAKENING IN THE LIGHT SHOWERS WHICH
MOVED THROUGH THE AREA OVERNIGHT. ANOTHER ROUND OF SHOWERS IS
POSSIBLE DURING THE EARLY TO MID MORNING HOURS ACROSS EASTERN KANSAS
AS A SMALL BATCH OF ENERGY EJECTS NORTHEASTWARD OUT OF THE MAIN
PARENT TROUGH...WHICH ACCORDING TO 08Z WATER VAPOR IMAGERY IS
CURRENTLY SITTING OVER THE FOUR CORNERS REGION. WITH A RATHER WEAK
ELEVATED MIXED LAYER IN PLACE EXPECT THESE MORNING SHOWERS TO REMAIN
ELEVATED IN NATURE. GIVEN THE ELEVATED INSTABILITY IN THE 1500 J/KG
NEIGHBORHOOD A FEW STRONG ELEVATED CELLS MAY EMERGE LATER THIS
MORNING.

FURTHER WEST ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS A SHARP
DRYLINE WILL FORM NEAR DODGE CITY AND WILL STRETCH SOUTHEASTWARD INTO
CENTRAL OKLAHOMA. IN THE MID LEVELS THE AFOREMENTIONED H5 TROUGH
WHICH IS SITTING OVER THE FOUR CORNERS REGION WILL TAKE ON A
NEGATIVE TILT AND EJECT SLOWLY INTO THE CENTRAL PLAINS. THE MID TO
UPPER LEVEL FORCING ALONG WITH SURFACE CONVERGENCE ALONG THE
DRYLINE WILL INITIATE THUNDERSTORM FORMATION ACROSS SOUTHWEST AND
SOUTH CENTRAL KANSAS. THESE STORMS WILL QUICKLY BECOME
SEVERE...AND GIVEN THE NNE STORM MOTION STORMS WHICH FORM ON THE
NORTHERN EXTENT OF THE DRYLINE WILL HAVE A CHANCE TO IMPACT THE
WESTERN ZONES THIS AFTERNOON/EVENING. ALL HAZARDS ARE EXPECTED
FROM THESE DRYLINE INITIATED STORMS AS THE ENVIRONMENT WILL BE
FAVORABLE FOR LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO
OR TWO GIVEN SURFACE BASED INSTABILITY OF 2000 TO 2500 J/KG AND
CROSS DRYLINE DEEP LAYER BULK SHEAR VECTORS OF 40 TO 50 KTS.

IN THE CENTRAL AND EASTERN ZONES THE WARM FRONT ASSOCIATED WITH THE
SURFACE TROUGH WILL STRETCH FROM NORTHWEST KANSAS THROUGH NEBRASKA
AND INTO CENTRAL IOWA...MEANING EASTERN KANSAS WILL REMAIN DEEPLY
ROOTED IN THE WARM SECTOR. MODELS HAVE BEEN CONSISTENT IN BREAKING
OUT CONVECTION DEEP IN THE WARM SECTOR DURING THE AFTERNOON
HOURS...PERHAPS IN RESPONSE TO WARM AIR ADVECTION IN THE MID
LEVELS ASSOCIATED WITH AN INCREASING MID LEVEL JET WHICH WILL
CREATE SOME LOW TO MID LEVEL CONVERGENCE. THE QUESTION WILL BE
WHETHER THESE STORMS CAN BECOME SURFACE BASED...AS MODELS INDICATE
A RATHER WEAK CAP WILL BE IN PLACE OVER THE WARM SECTOR. THE
FEELING IS THAT THE MID LEVELS WILL NOT COOL ENOUGH TO ALLOW FOR
THE AFTERNOON STORMS TO BECOME ROOTED IN THE BOUNDARY LAYER...THUS
THE TORNADO THREAT SEEMS MINIMAL EAST OF MANHATTAN...COUNCIL
GROVE...AND MARYSVILLE. EXPECT THUNDERSTORMS TO AFFECT NORTHEAST
KANSAS THROUGH THE REST OF WED EVENING/NIGHT AS ONGOING STORMS
MOVE NNE.

SLOWER MODEL TRENDS ALSO SHOWING A POTENTIAL FOR ANOTHER ROUND OF
THUNDERSTORM ACTIVITY ON THURSDAY AS THE DRYLINE WILL NOT QUITE
CLEAR THE AREA BY THURSDAY AFTERNOON. WITH THE NAM GFS AND ECMWF ALL
SHOWING A FAIRLY WELL DEFINED DRYLINE SETTING UP ACROSS THE
AREA...EFFECTIVELY BISECTING THE CWA...WE CAN PROBABLY EXPECT
ANOTHER ROUND OF SURFACE BASED STORMS IN OUR FAR EASTERN ZONES ON
THURSDAY.

MID RANGE AND EXTENDED FORECAST...

WILL KEEP CHANCE POPS IN THE FORECAST THROUGH THE REST OF THE WORK
WEEK AS THE SLOW MOVING H5 TROUGH RESPONSIBLE FOR WEDNESDAYS
THUNDERSTORMS WILL LINGER IN THE AREA THROUGH THAT TIME PERIOD. THE
SURFACE COLD FRONT WILL ALSO FINALLY CLEAR THE AREA LATE IN THE WORK
WEEK...SO WHILE IT PUSHES THROUGH THE AREA IT WILL GIVE AN IMPETUS
TO CREATE SOME LINGERING SHOWERS WITH THE MARGINAL AMOUNT OF
MOISTURE LEFT OVER FROM THE DEPARTING SYSTEM.

HAVE KEPT THE WEEKEND DRY FOR NOW AS NORTHWEST FLOW MOVES OVER THE
AREA AS A STRONGLY AMPLIFIED RIDGE SITS OFF TO THE WEST. WILL
CONTINUE TO WATCH FOR THE POTENTIAL FOR SHOWERS THIS WEEKEND AS
MODELS DO PUSH ANOTHER SHORTWAVE TROUGH ACROSS NORTHEAST KANSAS ON
SUNDAY. ALTHOUGH THE FORCING WILL BE PRESENT FOR SHOWERS...THE LACK
OF MOISTURE WILL MITIGATE PRECIPITATION. WILL ADD POPS IN FUTURE
FORECASTS SHOULD THE POTENTIAL INCREASE.

JL

&&

.AVIATION...

LIGHT SOUTHEAST SFC WINDS AT THE TAF SITES THIS MORNING ALONG WITH
A 40 TO 45 KT SOUTHERLY LOW-LEVEL JET WILL CAUSE MODERATE LOW-
LEVEL WIND SHEAR IN THE LOWEST 2,000 FEET. THE SOUTHEAST WINDS
WILL INCREASE TO 12 TO 15 KTS WITH HIGHER GUSTS THROUGH THE LATE
MORNING HOURS. MAY SEE CLEAR SKIES THROUGH THE EARLY MORNING. BOUNDARY
LAYER CU ALONG WITH HIGH CLOUDS SHOULD INCREASE BY NOON AND
THROUGH THE AFTERNOON AND EVENING HOURS. A MINOR UPPER WAVE MOVING
NORTH MAY CAUSE SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE TAF
SITES THIS AFTERNOON. STRONGER STORMS THAT DEVELOP ACROSS WESTERN
KS THIS AFTERNOON...AHEAD OF A SURFACE DRYLINE...WILL WEAKEN AND
MOST LIKELY MOVE NORTH OF THE TAF SITES TONIGHT.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 11, 11:19 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1219 PM CDT WED MAY 11 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-121730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1219 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE
AREA THROUGH THE AFTERNOON. THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL BETWEEN 1 AND 2 INCHES IN DIAMETER AND
DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY THROUGH FRIDAY
AFTERNOON. SOME THUNDERSTORMS COULD BE SEVERE THURSDAY NEAR AND
EAST OF HIGHWAY 75.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS AFTERNOON AND INTO THE
EARLY EVENING.

WOLTERS

The radar

The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Ottawa

When
May 11, 11:33 AM CST
Where
Ottawa County, 2.12 mi NW of Minneapolis
Measured
0.75 in hail
Reported by
Public
Coordinates
39.150, -97.750

Hail, Washington

When
May 11, 11:51 AM CST
Where
Washington County, 3.45 mi S of Greenleaf
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.680, -96.980

Hail, Marshall

When
May 11, 12:11 PM CST to 12:12 PM CST
Where
Marshall County, 0.53 mi E of Bremen
Measured
1 in hail
Reported by
Public
Coordinates
39.900, -96.770

Hail, Brown

When
May 11, 5:45 PM CST to 5:46 PM CST
Where
Brown County, 1.74 mi SW of Fairview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -95.750

Hail, Brown

When
May 11, 5:55 PM CST to 5:56 PM CST
Where
Brown County, 2.12 mi E of Sabetha
Measured
1 in hail
Reported by
Public
Coordinates
39.900, -95.740

Hail, Brown

When
May 11, 6:05 PM CST
Where
Brown County, 2.14 mi SSE of Sycamore Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.940, -95.720

Hail, Nemaha

When
May 11, 6:51 PM CST
Where
Nemaha County, Seneca
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.830, -96.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302683, 302684, 302686, 302688, 302689, 302691, 302693.